Wyoming, 2022Blizzard and Winter Storm in Wyoming, April 22 to 23, 2022
April 22 to 23, 2022 · NWS RIW · 7 events in 7 counties and zones
Low pressure developed over Colorado and moved rapidly into the Plains States. Moisture wrapped around the low and brought heavy snow and strong wind to portions of central Wyoming.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed over Colorado and moved rapidly into the Plains States. Moisture wrapped around the low and brought heavy snow and strong wind to portions of central Wyoming. Hardest hit was northern Johnson County where heavy snow and winds gusting over 70 mph at times brought dangerous travel conditions that led to road closures, including Interstates 80 and 25. Heavy snow fell across much of central Wyoming, with some of the more notable amounts including: 9.5 inches in Casper, 11.5 inches near Meeteetse, and 11 inches at Sweetwater Station. The highest amount in the mountains was 16 inches, which fell on Casper Mountain as well as in the western Big Horn Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 22, 3:13 PM MST, 5 hours 47 minutes earlier.
Area forecast discussion, Apr 22, 3:13 PM MST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
413 PM MDT Fri Apr 22 2022
.SHORT TERM...This afternoon through Saturday night
Rain and mountain snow showers continue over far western portions of
the CWA this morning. Snow levels are ranging between 7000 and 7500
ft from the Tetons to eastern portions of Yellowstone. Snow levels
are a bit higher near 8500 ft over the Gros Ventres and Togwotee
Pass. This activity will continue through the rest of the day under
the baroclinic leaf associated with the storm. This leaf will also
be the result of the left front quadrant of the jet. The threat of
lightning remains in the forecast for this area, with the
combination of the upper level dynamics and instability, with 200-
400 J/kg in place. The strongest instability will occur over
southern Lincoln County, which will coincide as the main trough axis
begins to enter over the state and become negatively tilted. Small
hail could occur with any convection that forms, along with brief
heavy snow in the mountains.
Precipitation chances will increase across Sweetwater County and
east of the Divide through the afternoon. The location of the cold
front is difficult to pinpoint this morning, but is forecasted to be
along northern portions of the Wind River Basin and the
Natrona/Johnson County line. Increasing southerly flow from the
approaching trough will push the front to this location and cause
additional instability to kick off the showers. Instability is lower
in these areas, so do not anticipate much in terms of
thunderstorm/lightning activity. Incidentally, it looks like the
chances for strong to severe thunderstorms will be confined to a
couple of the far western counties of WY this afternoon.
The sfc low will begin to track eastward after sunset, bringing the
colder air south through the Bighorn Basin and Johnson County. The
cold front will reach the Divide between 03Z and 06Z, exiting the
CWA no later than 12Z. 700mb temperatures will continue to fall from
west to east this afternoon and tonight, with rain changing to snow
between 03Z and 09Z Saturday. At the same time, the surface quickly
tighten across the CWA as the sfc low races northeastward toward the
Black Hills. This will result in 700mb winds increasing to 50 kt
over the central basins and the eastern half of Sweetwater County
between 06Z and 12Z Saturday. Severe wind gusts are not expected
with this activity tonight, but northwest wind gusts of 40 to 50 mph
are expected in the Bighorn Basin, northern portions of the Wind
River Basin and southern Lincoln and Sweetwater counties.
Johnson County, and the Buffalo area and I-25/90 in particular, are
the exception. Blizzard conditions will rapidly develop as these
winds and snow increase. A few models are hinting at sustained winds
of 50 to 60 mph by midday Saturday, which would put the gusts in the
70 to 80 mph range (or even higher). Will not be going that high
with the forecast, but regardless these conditions will make any
travel extremely hazardous. These conditions are expected to last
through the day Saturday, before snow gradually ends by 06Z. Wind
gusts up to 35 mph will continue through the rest of the night.
.LONG TERM...(Sunday through Friday)
Issued at 326 PM MDT Fri Apr 22 2022
Northwest flow aloft will briefly be in place on Sunday as the
trough exits the area. A few weak afternoon showers are possible
mainly across the south and west, but most areas will begin to dry
out. Conditions will remain cool, however, with decreasing clouds
late in the day. Ridging begins to build in by Sunday night.
Accordingly, Monday will be dry across the board, with highs warming
to around normal for this time of year. The warming trend will
continue on Tuesday, with highs in the basins in the upper 60s to
low 70s. Flow does look to turn more southwesterly on Tuesday as a
wave passes to our northwest. This will bring in drier air and an
increased southwest wind along the Wind Corridor, elevating fire
weather concerns. Otherwise, the passing wave could kick off some
showers in the Yellowstone vicinity Tuesday night. After Tuesday,
ensembles are generally showing the dry southwest flow continuing
Wednesday and much of Thursday before a potential trough Thursday
night. This solution would bring cooler and wetter conditions for
next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 412 PM MDT Fri Apr 22 2022
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
MVFR/IFR conditions will continue at terminals as snow becomes
widespread. Gusty northwest wind will increase overnight, especially
at KBPI, KPNA, and KRKS. Conditions will begin to improve after
sunrise Saturday, but will keep vicinity showers through Saturday
afternoon at KBPI, KPNA, and KJAC. Mountain obscurations are
expected through the period.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Rain switching to snow showers will become widespread this evening,
with MVFR/IFR conditions expected at all terminals overnight
through Saturday morning. Conditions will begin to improve after
18Z, but vicinity showers are possible at terminals through the
period. A strong northwest wind will increase after 06Z tonight,
lasting through the period, especially at KCOD, KWRL, and KCPR.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.|
&&
.FIRE WEATHER...
Valley rain/mountain snow will move west to east during the day
today and become all snow overnight. Widespread wetting
precipitation is expected through Saturday morning. Very strong
winds with gusts of 40 to 50 mph are expected with the
precipitation, particularly across the Bighorn Basin and portions
of zones 280/283/289. Gusts of 60 to 75 mph are expected across
Johnson County. A drier and warming pattern will prevail after
Sunday. Elevated fire weather conditions are expected Monday
through Wednesday east of the Divide, with greatest focus across
Sweetwater County on Tuesday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 PM MDT
Saturday for WYZ004>007-015-017-018-022-030.
Winter Storm Warning from midnight tonight to 6 PM MDT Saturday
for WYZ019-020.
Winter Weather Advisory until 6 PM MDT Saturday for WYZ001-002-
012.
Blizzard Warning from midnight tonight to midnight MDT Saturday
night for WYZ010-011.
Winter Weather Advisory from 9 PM this evening to 6 PM MDT
Saturday for WYZ003.
Winter Storm Warning from 9 PM this evening to 6 PM MDT Saturday
for WYZ008-009.
&&
SHORT TERM...LaVoie
LONG TERM...Myers
AVIATION...Myers
FIRE WEATHER...Murrell/LaVoie
Hazardous weather outlook, Apr 22, 3:43 PM MST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
443 PM MDT Fri Apr 22 2022
WYZ001>020-022>030-231300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
443 PM MDT Fri Apr 22 2022
...Multiple Winter Weather Highlights Continue through
Saturday...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Tonight.
Snow continues west of the Continental Divide and across southwest
Wyoming. Rain showers will gradually change to snow east of the
Divide Friday evening and overnight. Additionally, northerly wind
will increase substantially late tonight across central and
northern areas. Please see the winter weather statement for
details on this storm.
Isolated thunderstorms across central Wyoming, mainly Natrona
County, could generate small hail and gusty outflow wind to 35
mph early Friday evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...Significant snow is expected to end from west to east
during the day with Johnson County being the last area to improve.
Strong northerly wind of 30 to 50 mph will be common east of the
Divide, with gusts to around 70 mph possible in Johnson County.
Monday through Wednesday...Elevated fire weather conditions in
Sweetwater County with the greatest impact coming Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Winter Storm, Cody Foothills
- When
- April 22, 9:00 PM MST to April 23, 12:00 PM MST
- Where
- Cody Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A trained spotter reported 11.5 inches of snow near Meeteetse. Amounts dropped sharply further north with only 2 inches around Cody. The snow combined with wind gusts over 60 mph to bring very difficult travel conditions at times.
Winter Storm, Bighorn Mountains West
- When
- April 22, 10:00 PM MST to April 23, 12:00 PM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Big Horn Range. The highest amount was 16 inches at the Middle Powder SNOTEL site.
Winter Storm, Bighorn Mountains Southeast
- When
- April 22, 10:00 PM MST to April 23, 1:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
At the Cloud Peak SNOTEL site, 12 inches of new snow fell.
Winter Storm, Natrona County Lower Elevations
- When
- April 22, 10:00 PM MST to April 23, 2:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Heavy snow fell in portions of Natrona County. The highest amount was on the south side of Casper where 9.5 inches of snow fell.
Winter Storm, Green Mountains & Rattlesnake Range
- When
- April 22, 11:00 PM MST to April 23, 11:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A COOP observer reported 10.7 inches of snow at Sweetwater Station at the Intersections of Highways 287 and 135. The snow combined with strong winds to bring some road closures.
Winter Storm, Casper Mountain
- When
- April 23, 12:00 AM MST to 3:00 PM MST
- Where
- Casper Mountain forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The Casper Mountain SNOTEL site had 16 inches of new snow.
Blizzard, Northeast Johnson County
- When
- April 23, 5:29 AM MST to 10:55 AM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Heavy snow combined with winds gusting as high as 76 mph produced blizzard conditions across northern Johnson County that lead to numerous road closures. Notable wind gusts included 76 mph at the Johnson County airport and 77 mph along Interstate 90.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Dust Storm in Nebraska, April 22 to 29, 20221 death · 5 injured · 71 kt wind · 8 events
- Wildfire and Dust Storm in New Mexico, April 22 to 30, 2022$11 million · 81 kt wind · 51 events
- Tornadoes and Wildfire in Kansas, April 22 to 29, 20221 injured · $347,000 · EF1 · 61 events
- Winter Storm and Heavy Snow in Nebraska, April 22 to 23, 2022$500,000 · 72 kt wind · 12 events
- Flash Flooding and Hail in North Dakota, April 22 to 23, 2022$100,000 · 1.25 in hail · 11 events
- Tornado and Wildfire in South Dakota, April 22 to 23, 2022$47,000 · 2.5 in hail · 25 events
- Hail and Damaging Winds in Kansas, April 22 to 23, 20222 in hail · 48 events
- Wildfire and Hail in Nebraska, April 22 to 29, 20221.75 in hail · 39 events
- Tornado and Hail in South Dakota, April 22 to 23, 2022EF0 · 38 events
- Wildfire and Dust Storm in Colorado, April 22, 2022$33,000 · 78 kt wind · 6 events
- Hail and Damaging Winds in Texas, April 22 to 23, 20222.5 in hail · 22 events
- High Wind in Colorado, April 22 to 23, 202270 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020659, 1020651, 1020652, 1020654, 1020653, 1020656, 1020649.